Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 30, 20124 counties in North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 30, 2012, 3:50 PM EDT for 4 counties in North Carolina. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2012, 3:50 PM EDT (19:50 UTC)
Expired
Aug 30, 2012, 5:00 PM EDT
In force
70 min
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 148 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WWUS81 KRNK 301950
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU AUG 30 2012

NCZ001-002-018-019-VAZ015-302100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
350 PM EDT THU AUG 30 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT 
ALLEGHANY...ASHE...GRAYSON...WATAUGA AND WILKES COUNTIES...

AT 348 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN 
WERE ALONG A LINE FROM 4 MILES SOUTHWEST OF MOUTH OF WILSON TO 10 
MILES WEST OF BOOMER...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THESE SHOWERS WILL BE NEAR VOLNEY AROUND 355 PM...GLENDALE SPRINGS
AROUND 400 PM...ELKVILLE...AND MAPLE SPRINGS AROUND 405 PM...MOUTH OF
WILSON AROUND 420 PM...PINEY CREEK AROUND 440 PM AND WILBAR AROUND
445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3647 8170 3654 8171 3662 8165 3663 8109
      3603 8115 3602 8125 3599 8133 3607 8142
      3611 8155 3611 8181 3619 8185 3621 8191
      3627 8190 3629 8192

$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 30, 2:36 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 30, 2:36 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT THU AUG 30 2012

.SYNOPSIS...
HIGH PRESSURE ACROSS THE REGION WILL DRIFT SOUTH TO ALONG THE
CAROLINA COAST THIS AFTERNOON. SOUTHWEST FLOW AROUND THE HIGH MAY
COMBINE WITH A WEAK TROUGH DEVELOPING ALONG THE BLUE RIDGE TO SUPPORT
ISOLATED SHOWERS AND THUNDERSTORMS LATER TODAY. REMNANT MOISTURE
FROM ISAAC WILL PUSH EAST INTO THE AREA DURING THE WEEKEND...RESULTING
IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY INTO EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT THURSDAY...

SOUTHEASTERLY WINDS HAVE TAKEN OVER ACROSS THE EAST THIS
MORNING AS HIGH PRESSURE RIDGES FROM THE GREAT LAKES TO THE
DELMARVA...AND SATELLITE IMAGERY INDICATES PATCHY STRATUS
DEVELOPING ALONG THE BLUE RIDGE. MAIN ADJUSTMENT TO THE FORECAST
PACKAGE WAS TO ADJUST AFTERNOON TEMPERATURES SLIGHTLY LOWER ALONG
THE BLUE RIDGE WHERE CLOUD COVER IS DEVELOPING...AND A COUPLE OF
DEGREES LOWER STILL IN OUR NORTH CAROLINA COUNTIES JUST EAST OF
THE MOUNTAINS...WHERE CLOUD COVER APPEARS THICK ENOUGH TO LINGER
INTO THE AFTERNOON.

AS OF 230 AM EDT THURSDAY...

SURFACE FRONT REMAINS JUST SOUTH OF THE AREA EARLY THIS MORNING WITH
LOWER DEWPOINTS ACROSS THE FAR NW WHILE RATHER SOUPY AIR LINGERS
OVER THE SOUTH AND EAST CLOSER TO THE FRONT. ANALYSIS ALSO SHOWS A
TONGUE OF HIGHER LOW LEVEL THETA-E UP ALONG THE SOUTHERN BLUE RIDGE
WHERE ISOLATED SHRA HAVE POPPED IN A RIBBON OF MID/UPPER 60S
DEWPOINTS. GIVEN A WEAK 5H WAVE DROPPING INTO THE WEST BEFORE
DAYBREAK AS WELL...EXPECT MAY SEE ADDED ISOLATED SHRA MAINLY
SOUTH-SE EARLY ON WITH BOUTS OF LINGERING STRATO-CU ELSW BEFORE
HEATING DEVELOPS. THUS MAY LEAVE IN A VERY LOW POP PENDING RELEASE
COVERAGE...OTRW REDUCING FOG COVERAGE EARLY WITH THINGS SLOWER TO
SATURATE UNDER CLOUDS.

SHORTWAVE QUICKLY EXITS BY AFTERNOON WITH THE FLOW TURNING MORE
SOUTH/SW WITH THE REGION BASICALLY STILL IN BETWEEN THE DEEPER
MOISTURE TO THE SOUTH AND STRONGER RIDGING ALOFT TO THE NW. FCST
SOUNDINGS SHOW GRADUAL DRYING ALOFT BEHIND THE WAVE THRU THE DAY BUT
LEAVE ENOUGH MOISTURE/CAPE ESPCLY SRN BLUE RIDGE/PIEDMONT TO ALLOW
FOR PERHAPS A FEW SHRA/TSRA PER WEAK CONVERGENCE. MODELS REMAIN
QUITE SKIMPY WITH ANY QPF BUT APPEARS STRONG HEATING...SW FLOW AND A
LOBE OF HIGHER THETA-E ENOUGH TO KEEP ISOLATED/SCT POPS GOING...MAINLY
SOUTH/SW OF ROANOKE. ONCE LOW CLOUDS FADE AND CIRRUS SHIELD SOUTH
ERODES EXPECT PLENTY OF SUN THIS AFTERNOON WITH 85H TEMPS
SUPPORTIVE OF HIGHS 80S TO NEAR 90 SE.

MAY SEE ISOLATED TSRA LINGER FAR SOUTH EARLY THIS EVENING BEFORE
STRONG 5H RIDGING SPILLS SE OVERNIGHT BRINGING BETTER SUBSIDENCE AND
NW FLOW ALOFT. SOME TRAPPED STRATO-CU COULD LINGER AGAIN MAINLY SW
THRU MORNING. OTRW BECOMING MOSTLY CLEAR BUT STILL RATHER MUGGY
WITH LOWS MAINLY 60S EXCEPT A FEW 50S VALLEYS AS DEWPOINTS STILL
REMAIN HIGH ESPCLY SOUTH AND EAST.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 215 AM EDT THURSDAY...

AN UPPER LEVEL RIDGE WILL BRING HEAT AND HUMIDITY INTO THE REGION
FRIDAY AND SATURDAY. TEMPERATURES ARE EXPECTED TO BE 5F-10F ABOVE
NORMAL...ESPECIALLY IN THE EAST. ISOLATED SHOWERS ARE POSSIBLE
FRIDAY ACROSS RNK SOUTHWESTERN CORNER...MOUNTAIN EMPIRE AND NORTH
CAROLINA HIGH COUNTRY. CHANCES FOR SHOWERS ACROSS THE MOUNTAINS
INCREASES SATURDAY...AS ENERGY AND MOISTURE PUSH OUT AHEAD OF THE
REMNANTS OF ISAAC. REMNANTS OF ISAAC WILL BE IN THE CENTRAL PLAINS
ON FRIDAY AND THE MID WEST SATURDAY. ISAAC WILL CONTINUE TO WEAK
EACH DAY BUT THE HEAVY RAIN THREAT WILL CONTINUE. ISAAC SHOULD BRING
A GOOD CHANCE FOR RAIN INTO THE REGION MONDAY OR TUESDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 345 PM EDT WEDNESDAY...

EXPECTING A PROLONGED PERIOD OF SOUTH TO SOUTHWEST SURFACE TO MID
LEVEL WINDS SATURDAY NIGHT THROUGH TUESDAY. THIS WILL KEEP AIR MASS
ACROSS THE REGION MOIST AND UNSTABLE. NO ORGANIZED LIFTING
MECHANISMS AT THIS POINT UNTIL THE FRONT COMING IN FROM THE GREAT
LAKES AND OHIO VALLEY GETS CLOSER TO THE FORECAST AREA ON TUESDAY.
THIS SHOULD RESULT IN DAILY CHANCES OF MAINLY DIURNAL AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 215 PM EDT THURSDAY...

SATELLITE IMAGERY INDICATES SCT TO BKN STRATOCU WIDESPREAD ACROSS
ALL THE FORECAST AREA EXCEPT SOUTHEAST WEST VIRGINIA...WHERE SKIES
ARE MOSTLY CLEAR. SOUTHEASTERLY FLOW ACROSS THE AREA AS HIGH
PRESSURE BUILDS INTO THE MID ATLANTIC HAS RESULTED IN SHOWER
DEVELOPMENT ACROSS THE NORTH CAROLINA MOUNTAINS...WITH A FEW MORE
DEVELOPING JUST SOUTH OF ROA. MADE MENTION IN THE TAFS FOR BCB AND
ROA FOR SHOWER ACTIVITY THROUGH EARLY EVENING...BUT EXPECT THE
MAJORITY OF THIS ACTIVITY TO REMAIN FURTHER SOUTH. WILL ALSO NOTE
THAT WHERE SHOWERS DO DEVELOP...THEY WILL BE SLOW MOVING AND WILL
PRODUCE PROLONGED PERIODS OF LOCALLY IFR VISIBILITIES DUE TO HEAVY
RAIN. CU FIELD IS EXPECTED TO DISSIPATE OVER MOST AREAS BY SUNSET.

OVERNIGHT...HIGH PRESSURE WILL SHIFT OFF OF THE ATLANTIC COAST...
WITH WINDS CONTINUING TO VEER TO THE SOUTHWEST...ALLOWING MOIST
AIR TO CREEP BACK INTO THE AREA. WINDS SPEEDS WILL BE LIGHT AND
SKIES MOSTLY CLEAR AND...AS SUCH...EXPECT ANOTHER ROUND OF PATCHY
FOG TO DEVELOP. FOG IS EXPECTED TO BE DENSE IN THE RIVER VALLEYS
OF THE MOUNTAINS...AS WELL AS ACROSS PORTIONS OF NORTHERN NORTH
CAROLINA AND EXTREME SOUTHERN VIRGINIA WHICH RECEIVED HEAVY RAIN
TWO NIGHTS AGO. LIGHT FOG WILL BE POSSIBLE MOST OTHER LOCATIONS
BEFORE DAYTIME HEATING AND STRONGER WINDS CAUSE FOG TO MIX OUT
AFTER 9 AM FRIDAY.

WINDS WILL BECOME WESTERLY AND DOWNSLOPE BY EARLY AFTERNOON
ACROSS THE AREA...WITH HIGH PRESSURE LOCATED TO THE SOUTH AND A
TROUGH SITUATED JUST EAST OF THE BLUE RIDGE. WILL ALSO SEE AN
UPPER LEVEL RIDGE OF HIGH PRESSURE BUILD INTO THE AREA FROM THE
OHIO RIVER VALLEY. WITH THAT IN MIND...EXPECT SHOWER AND
THUNDERSTORM ACTIVITY TO REMAIN ISOLATED ON FRIDAY...HOLDING OFF
UNTIL POSSIBLY MID AFTERNOON AND CONFINED MAINLY TO THE NORTH
CAROLINA MOUNTAINS AND PERHAPS THE RIDGELINES OF WESTERN VIRGINIA.

TROPICAL MOISTURE...THE REMNANTS OF ISAAC...WILL PUSH EAST INTO
OUR AREA BEGINNING SATURDAY...RESULTING IN AN INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS. THIS RESIDUAL MOISTURE MAY LINGER
ACROSS OUR AREA THROUGH WEDNESDAY...RESULTING IN PERIODS OF
MVFR/IFR CEILINGS/VISIBILITIES...UNTIL A COLD FRONT ENTERS THE
AREA...DRIVING THE MOISTURE AWAY TO THE EAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH/NF
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...JH/NF
Hazardous weather outlook, Aug 30, 3:15 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT THU AUG 30 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-311915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
315 PM EDT THU AUG 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 30, 3:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT THU AUG 30 2012

NCZ001-002-018-019-VAZ015-302100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
350 PM EDT THU AUG 30 2012

...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...ASHE...GRAYSON...WATAUGA AND WILKES COUNTIES...

AT 348 PM EDT...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WERE ALONG A LINE FROM 4 MILES SOUTHWEST OF MOUTH OF WILSON TO 10
MILES WEST OF BOOMER...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE SHOWERS WILL BE NEAR VOLNEY AROUND 355 PM...GLENDALE SPRINGS
AROUND 400 PM...ELKVILLE...AND MAPLE SPRINGS AROUND 405 PM...MOUTH OF
WILSON AROUND 420 PM...PINEY CREEK AROUND 440 PM AND WILBAR AROUND
445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3631 8190 3636 8181 3635 8173 3641 8175
      3647 8170 3654 8171 3662 8165 3663 8109
      3603 8115 3602 8125 3599 8133 3607 8142
      3611 8155 3611 8181 3619 8185 3621 8191
      3627 8190 3629 8192

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:55 PM EDTSpecial Weather StatementRNKCity of Galax65 min
Aug 30, 5:10 PM EDTSpecial Weather StatementRNKAshe, Watauga, Wilkes95 min
Aug 30, 6:49 PM EDTSpecial Weather StatementRNKWatauga56 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.